St. John’s Wort Alters Indinavir Metabolism

ABSTRACT & COMMENTARY

Synopsis: In the current study, Piscitelli and colleagues conclude that concomitant use of St. John’s wort results in significantly lower indinavir concentrations.

Source: Piscitelli SC, et al. Indinavir concentrations and St. John’s wort. Lancet 2000;355:547-548.

The hypericum extract of st. john’s wort has gained popularity by many patients who seek alternative or herbal remedies for depression. Since hypericum has been considered relatively benign, it is important to elucidate any drug interactions that may be associated with its use. Due to recent reports that hypericum induces cytochrome P450 3A4 (CYP3A4) activity, the current study examined the possibility of a drug interaction between hypericum and a known CYP3A4 substrate, the protease inhibitor indinavir (Crixivan). The study, conducted in the research division of the National Institute of Allergy and Infectious Diseases, consisted of healthy volunteers (n = 8; 6 male, 2 female) older than 18 years who had a negative HIV-1 test. Subjects were excluded if they had smoked in the past year, received St. John’s wort within 30 days, were allergic to indinavir, were pregnant or lactating, were receiving concomitant CYP450 substrates, or had persistent diarrhea or a history of malabsorption.

On day 1, fasting participants received 800 mg of indinavir orally every eight hours for a total of three doses in order to achieve steady state (based on a half-life of 1.8 hours, steady state should be achieved in 9 hours). The 800 mg given every eight hours is the usual dosage recommended for use in HIV disease. On day two, after a baseline indinavir serum concentration, a single 800-mg dose was given on an empty stomach, followed by blood indinavir serum concentrations collected at 0.5, 1, 2, 3, 4, and 5 hours after dosing.

On day 3, participants received 300 mg St. John’s wort (0.3% standardized hypericin extract) three times daily with meals, for 14 days. On day 16 (day 14 of St. John’s wort), subjects again received indinavir 800 mg orally every eight hours on an empty stomach. On day 17, subjects received 800 mg of indinavir in clinic with blood sampling before and serially for five hours after dosing.

Pharmacokinetic calculations showed that coadministration of hypericum resulted in significantly reduced concentrations of indinavir. The area under the curve for indinavir was reduced by 57% after therapy with St. John’s wort (P > 0.0008), while the mean maximum concentration decreased from 12.3 mcg/mL to 8.9 mcg/mL. Thus, the results confirmed that concomitant use of St. John’s wort results in significantly lower serum indinavir concentrations, presumably via induction of CYP3A4 (although induction of P-glycoprotein could not be ruled out).

Comment by Michael F. Barber, pharmD

Currently, the hypericum extract of St. John’s wort is not regulated as a drug by the FDA. As a result, patients often self-medicate with hypericum. Since hypericum is somewhat easily tolerated by most patients, its usage in and of itself probably poses minimal risks, providing that patients seek appropriate professional help if their depression continues, worsens, or they become suicidal. However, the use of hypericum can pose previously unforeseen risks due to drug interactions. The current report illustrates a drug interaction between St. John’s wort and the protease inhibitor indinavir. The results of this research are important for several reasons. First, while hypericum previously has been shown to induce the hepatic enzyme CYP3A4 in vitro, confirmed reports of actual drug interactions involving hypericum lowering CYP3A4 substrates were lacking. The current report illustrates that the theoretical interaction between hypericum and the CYP3A4 substrate indinavir does result in lowering of indinavir serum concentrations. Second, while many drug interactions may not be of much significance, the decreases in indinavir concentrations are clinically significant since the efficacy of the indinavir against HIV may be compromised, leading to worsening of the disease, and possibly resistance of HIV to indinavir. Since this report involved healthy, noninfected patients, the exact consequences of a decrease in indinavir concentrations of this magnitude are not known; nonetheless, this is clearly a drug interaction that should be avoided. In order to minimize this drug interaction clinicians must be alert to any use of hypericum by patients and counsel them to consult with their physician or pharmacist before taking any product containing hypericum extract if they are taking indinavir. This situation is complicated by the fact that patients may not always be aware of any consumption of hypericum, since it is now available in such formulations as multivitamins and herbal teas. (Dr. Barber is Assistant Professor of Clinical Sciences and Administration, University of Houston College of Pharmacy, Houston, TX.)

Which of the following is true?

a. St. John’s wort is a benign natural substance.

b. St. John’s wort has been shown to increase levels of other drugs.

c. St. John’s wort has been shown to decrease levels of other drugs.